Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

October 4, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Oct 4, 2021, 4:38 PM MST for Graham County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 4:38 PM MST (23:38 UTC)
Expired
Oct 4, 2021, 5:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

County Graham County, AZ

The radar

The Tucson radar (KEMX), 144 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS85 KTWC 042338
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
438 PM MST Mon Oct 4 2021
 
AZZ509-510-050015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
438 PM MST Mon Oct 4 2021

...A strong thunderstorm will impact portions of central Graham
County through 515 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm over
Safford Regional Airport, or near Safford, moving northwest at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima and
Central.

This includes the following highways...
 Route 70 between mile markers 314 and 347.
 Route 191 between mile markers 118 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3288 10951 3274 10964 3290 10995 3311 10975
TIME...MOT...LOC 2338Z 129DEG 16KT 3286 10965 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:02 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 4, 3:02 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Mon Oct 4 2021

.SYNOPSIS...Increasing chances for showers and thunderstorms are
expected today into tomorrow as a weather system passes across
Arizona. Drier weather will follow for Wednesday and Thursday with
temperatures remaining within a few degrees of seasonal normals.
Another weather system is possible over the weekend or early next
week.

&&

.DISCUSSION...A low pressure system near the northern Baja coast
has drawn up enough moisture for a few showers with isolated
thunderstorms possible this afternoon. The 12Z KTWC sounding was
up to 3/4 of an inch precipitable water, and current satellite
TPW estimates are pushing toward 1 inch. Weak dynamics this
afternoon so don't expect much in the way of heavy rain. Over the
past few hours it looks like the low is following the script and
wobbling in this general direction. As a strong trough continues
to dig down the west coast, it will pick up speed and be pushing
through southern California by tomorrow morning. That should keep
our chance of showers going overnight with a few embedded
thunderstorms.

The low will open up and shear northeastward on the eastern flank
of the trough Tuesday, with the remnant open wave in Utah tomorrow
night. It will likely entrain some of the dry air currently south
of the low into portions of our area tomorrow, primarily near and
west of Tucson. Good shear and convective potential tomorrow, with
the best moisture/dynamics couplet coming together east and north
of Tucson. Those are the locations to watch for best chances of
strong storms with brief heavy rain tomorrow.

As the strong trough continues to deepen down the west coast with
the significant southern branch split, high pressure will build
from central to northern Mexico Wednesday and Thursday. Our
temperatures will run a few degrees above climo as this happens
(since normals drop quickly through the months of October and
November).

The more active pattern will continue through mid month, with a
glancing blow from the next system over the weekend potentially
setting the table for stronger and cooler system next week. We
might end up with our first freeze in coldest eastern valleys
around the middle or second half of next week.

&&

.AVIATION...Valid through 06/00Z.
SCT-BKN clouds at 10k-14k ft MSL and BKN-OVC layered clouds above,
along with ISOLD-SCT -SHRA/-TSRA thru the forecast period. Local
MVFR conditions, mountaintop obscurations and wind gusts to 40 kts
near the stronger TSRA. Otherwise, SFC wind less than 12 kts and
favoring a SLY/SELY direction. Aviation not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
through Tuesday evening, clearing from west to east Tuesday night.
Much of the forecast area has a chance for wetting rain during this
period, with another slight chance for showers north/northeast of
Tucson Thursday night and Friday. 20-foot winds will be less than 15
mph through Thursday, strengthening over the weekend especially to
the east of Tucson.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 4, 4:38 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST Mon Oct 4 2021

AZZ509-510-050015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
438 PM MST Mon Oct 4 2021

...A strong thunderstorm will impact portions of central Graham
County through 515 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm over
Safford Regional Airport, or near Safford, moving northwest at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima and
Central.

This includes the following highways...
 Route 70 between mile markers 314 and 347.
 Route 191 between mile markers 118 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 10951 3274 10964 3290 10995 3311 10975
TIME...MOT...LOC 2338Z 129DEG 16KT 3286 10965

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GL

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.